Alert archive / Kansas / Special Weather Statements in 2016

Special Weather Statement, NWS Dodge City, KS

September 8, 2016Barber County, Kansas

NWS Dodge City, KS issued this special weather statement at Sep 8, 2016, 7:39 PM CDT for Barber County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2016, 7:39 PM CDT (00:39 UTC)
Expired
Sep 8, 2016, 8:30 PM CDT
In force
51 min
Issued by
NWS Dodge City, KS

County Barber County, KS

The radar

The Vance AFB radar (KVNX), 61 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.7 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2016-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1780 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2016-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1780 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1617 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.3
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted.

837 
WWUS83 KDDC 090039
SPSDDC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
739 PM CDT THU SEP 8 2016
 
KSZ090-090130-
BARBER KS-
739 PM CDT THU SEP 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BARBER COUNTY UNTIL 830
PM CDT...

AT 738 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHEAST OF DEERHEAD...OR 13 MILES SOUTHWEST OF MEDICINE
LODGE... MOVING NORTHEAST AT 30 MPH.

WIND GUSTS OF 50 TO 55 MPH ARE LIKELY.
HAIL TO THE SIZE OF NICKELS IS POSSIBLE. 

LOCATIONS IMPACTED INCLUDE...
MEDICINE LODGE...HARDTNER...SHARON AND ELM MILLS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3700 9854 3700 9869 3714 9894 3745 9870
      3725 9835 3717 9835
TIME...MOT...LOC 0038Z 220DEG 26KT 3715 9875 

$$

TURNER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Sep 8, 6:03 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Sep 8, 6:03 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
603 PM CDT THU SEP 8 2016

...UPDATE TO AVIATION...

.SYNOPSIS...
Issued at 233 PM CDT Thu Sep 8 2016

A weak upper level trough was situated across the western plains
today; and ample low to mid level tropical moisture was in place.
A weak frontal boundary was situated across southern Kansas. South
of this front from Pratt and Ashland southward, temperatures were
in the lower 90s with dewpoints in the upper 60s to lower 70s,
along with moderate surface based CAPE values. Sunshine
was increasing even north of this boundary as far north as Dodge
City. However, on the cool side of the boundary, convective
inhibition was stronger.

A strong shortwave trough over the northern Rockies will progress
rapidly eastward, helping to sweep a cold front through western
Kansas on Friday. Surface high pressure will build into western
Kansas behind the associated cold front by Saturday morning.

Lee troughing will develop Sunday and persist into Monday ahead
of the next strong upper level trough digging into the Rockies.
Meanwhile, a northern stream upper level trough will push another
cold front through western Kansas by late Monday. The upper
level trough over the Rockies is expected to slow down and
close off by Tuesday, and then only slowly meander eastward toward
the high plains by next Thursday.

&&

.SHORT TERM...(This evening through Friday)
Issued at 233 PM CDT Thu Sep 8 2016

Thunderstorms are expected to develop along the aforementioned
surface front this afternoon and then propagate southeastward
through this evening. The best chance of storms will be
in the counties bordering Oklahoma. These storms may be marginally
severe with hail as large as quarters and wind gusts to 60 mph.
Thunderstorms are expected to develop along a cold front
Friday afternoon, with the best chances along a corridor
from Larned to Medicine Lodge where the front will be
arriving after peak daytime heating. These storms may also be
marginally severe with hail as large as quarter size and wind
gusts to 60 mph. Lows tonight are expected to be in the
60s to lower 70s. Highs Friday should reach into the lower 90s
well ahead of the front in south central Kansas, with mid 80s
near Scott City where the front will arrive a little earlier.

.LONG TERM...(Friday night through Thursday)
Issued at 233 PM CDT Thu Sep 8 2016

Cooler temperatures can be expected in the wake of the front
Saturday with lows in the lower to middle 50s and highs in the
mid to upper 70s. Warmer highs in the 80s can be expected for
Sunday and Monday as lee troughing develops along with south
winds. There is a chance of thunderstorms along and ahead of the
next cold front from Monday afternoon into early Tuesday. Much cooler
air will arrive in the wake of the front by Tuesday. Cloudy and
cool weather can be expected mid to late next week as upper level
troughing slowly moves across the Rockies and surface high
pressure wedges southward ahead of the trough. Elevated showers
and thunderstorms are possible in the cool air over southwestern
Kansas Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 600 PM CDT Thu Sep 8 2016

Lingering low level stratus may lead to periodic MVFR cigs in the
vicinity of KHYS this evening. Otherwise, primarily VFR conditions
are expected in the vicinity of all TAF sites through early Friday
afternoon. Light southeasterly winds this evening will become light
and variable overnight as a surface low moves eastward from southeast
Colorado into southwest Kansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  88  54  77 /  20  40  30   0
GCK  65  86  52  78 /  20  20   0   0
EHA  63  90  53  77 /  10  10  10   0
LBL  65  91  55  77 /  20  30  30   0
HYS  66  85  51  76 /  20  50  10   0
P28  71  93  59  79 /  60  60  90   0

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SYNOPSIS...Finch
SHORT TERM...Finch
LONG TERM...Finch
AVIATION...JJohnson
Hazardous weather outlook, Sep 8, 3:40 PM CDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
340 PM CDT THU SEP 8 2016

KSZ030-031-043>046-061>066-074>081-084>090-092045-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
340 PM CDT THU SEP 8 2016 /240 PM MDT THU SEP 8 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A GOOD CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING ALONG AND SOUTH OF A LINE FROM MEADE TO GREENSBURG TO
PRATT. THESE STORMS COULD BE MARGINALLY SEVERE WITH HAIL AS
LARGE AS QUARTERS AND WIND GUSTS AS HIGH AS 60 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A GOOD CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON AND
EVENING ALONG AND EAST OF A LINE FROM HAYS TO DODGE CITY TO
LIBERAL. THESE STORMS COULD BE MARGINALLY SEVERE WITH HAIL AS
LARGE AS QUARTERS AND WIND GUSTS AS HIGH AS 60 MPH.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS FROM MONDAY AFTERNOON
INTO EARLY TUESDAY. IT IS TOO EARLY TO TELL WHETHER THESE STORMS
WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED BETWEEN 4 PM AND 10 PM ALONG
AND SOUTH OF A LINE FROM MEADE TO GREENSBURG TO PRATT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

JF

In the hours before

Special weather statement, Sep 8, 6:50 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
650 PM CDT THU SEP 8 2016

KSZ065-066-079-090030-
EDWARDS KS-PAWNEE KS-STAFFORD KS-
650 PM CDT THU SEP 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN STAFFORD...
SOUTHEASTERN PAWNEE AND EAST CENTRAL EDWARDS COUNTIES UNTIL 730 PM
CDT...

AT 649 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM VERY
NEAR BELPRE...OR 17 MILES EAST OF KINSLEY...MOVING EAST AT 30 MPH.

HAIL TO THE SIZE OF NICKELS IS LIKELY.

LOCATIONS IMPACTED INCLUDE...
MACKSVILLE...BELPRE AND DILLWYN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3785 9912 3795 9919 3807 9897 3791 9881
TIME...MOT...LOC 2349Z 254DEG 25KT 3793 9909

TURNER
Special weather statement, Sep 8, 6:56 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
656 PM CDT THU SEP 8 2016

KSZ089-090-090045-
BARBER KS-COMANCHE KS-
656 PM CDT THU SEP 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COMANCHE AND
SOUTHWESTERN BARBER COUNTIES UNTIL 745 PM CDT...

AT 655 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHWEST OF AETNA...OR 23 MILES NORTHWEST OF ALVA...MOVING
NORTHEAST AT 25 MPH. OTHER THUNDERSTORMS WERE DEVELOPING NORTHEAST
OF AETNA...AND NAER HARDNER...ALSO MOVING NORTHEAST.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HARDTNER AND AETNA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3720 9894 3703 9854 3700 9863 3700 9917
TIME...MOT...LOC 2355Z 226DEG 23KT 3696 9906

TURNER
Special weather statement, Sep 8, 7:09 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
709 PM CDT THU SEP 8 2016

KSZ088-089-090045-
CLARK KS-COMANCHE KS-
709 PM CDT THU SEP 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COMANCHE AND NORTHEASTERN
CLARK COUNTIES UNTIL 745 PM CDT...

AT 708 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHEAST OF CLARK STATE LAKE...OR 10 MILES NORTHEAST OF
ASHLAND...MOVING NORTHEAST AT 20 MPH.

HAIL TO NICKEL SIZE IS LIKELY.

LOCATIONS IMPACTED INCLUDE...
LEXINGTON.

LAT...LON 3720 9961 3731 9979 3745 9969 3733 9947
TIME...MOT...LOC 0008Z 217DEG 18KT 3731 9965

TURNER
Local storm report, Sep 8, 7:10 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
710 PM CDT THU SEP 8 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     TSTM WND GST     4 NNW COATS             37.57N 98.85W
09/08/2016  E58 MPH          PRATT              KS   PUBLIC

            .

&&

RB
Local storm report, Sep 8, 7:23 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
723 PM CDT THU SEP 8 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             4 N HOPEWELL            37.86N 99.00W
09/08/2016  E1.00 INCH       STAFFORD           KS   PUBLIC

            .

&&

RB
Special weather statement, Sep 8, 7:39 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
739 PM CDT THU SEP 8 2016

KSZ090-090130-
BARBER KS-
739 PM CDT THU SEP 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BARBER COUNTY UNTIL 830
PM CDT...

AT 738 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHEAST OF DEERHEAD...OR 13 MILES SOUTHWEST OF MEDICINE
LODGE... MOVING NORTHEAST AT 30 MPH.

WIND GUSTS OF 50 TO 55 MPH ARE LIKELY.
HAIL TO THE SIZE OF NICKELS IS POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
MEDICINE LODGE...HARDTNER...SHARON AND ELM MILLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3700 9854 3700 9869 3714 9894 3745 9870
      3725 9835 3717 9835
TIME...MOT...LOC 0038Z 220DEG 26KT 3715 9875

TURNER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 7:09 PM CDTSpecial Weather StatementDDCClark36 min
Sep 8, 7:14 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche46 min
Sep 8, 10:07 PM CDTSpecial Weather StatementDDCPratt38 min
Sep 8, 11:05 PM CDTSpecial Weather StatementDDCPratt40 min
Sep 8, 11:25 PM CDTSpecial Weather StatementDDCBarber35 min
Sep 9, 2:20 AM CDTDense Fog AdvisoryDDCFinney, Kearny, Lane, Ness, Scott, Trego8 hr
Sep 9, 2:28 AM CDTFlash Flood WatchDDCBarber, Pratt, Stafford19 hr
Sep 9, 4:38 PM CDTSpecial Weather StatementDDCComanche67 min
Sep 9, 5:02 PM CDTSpecial Weather StatementDDCMeade58 min
Sep 9, 5:14 PM CDTSpecial Weather StatementDDCKiowa46 min
Sep 9, 5:23 PM CDTSpecial Weather StatementDDCClark67 min
Sep 9, 5:37 PM CDTSevere Thunderstorm WarningDDCClark, Meade53 min
Sep 9, 5:37 PM CDTSevere Thunderstorm WarningDDCKiowa38 min
Sep 9, 5:41 PM CDTSevere Thunderstorm WarningDDCClark34 min
Sep 9, 6:14 PM CDTFlash Flood WarningDDCClark3 hr
Sep 9, 6:15 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt45 min
Sep 9, 6:15 PM CDTSevere Thunderstorm WarningDDCClark19 min
Sep 9, 6:29 PM CDTSevere Thunderstorm WarningDDCPratt46 min
Sep 9, 6:29 PM CDTSevere Thunderstorm WarningDDCComanche, Kiowa23 min
Sep 9, 6:49 PM CDTAreal Flood AdvisoryDDCFord, Kiowa116 min

Nearby

Special Weather Statements in Kansas, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.